Recalls

Super potent, sub potent diarrhea tablets recalled

recalls Shutterstock 347x210 Super potent, sub potent diarrhea tablets recalledPfizer Inc., subsidiary Greenstone LLC is recalling several lots of diphenoxylate hydrochloride and atropine sulfate tablets because they may be super potent or sub potent.

Diphenoxylate hydrochloride and atropine sulfate tablets are used as an adjunctive therapy for diarrhea in patients 13 years of age or older. They are not to be taken by patients younger than 6 years of age because they can suffer respiratory risks and central nervous system (CNS) depression.

An over-dosage of diphenoxylate or atropine can lead to toxicity that can be life-threatening . Symptoms may include opioid and/or anticholinergic effects that include respiratory depression, coma, delirium, lethargy, dryness of the skin and mucous membranes, mydriasis or mitosis, flushing, hyperthermia, tachycardia, hypotonia, tachypnea, toxic encephalopathy, seizures, and incoherent speech.

Respiratory depression as been reported up to 30 hours after ingestion and may recur despite an initial response to narcotic antagonists. If a patient used one of these super potent products, there is a low probability of the patient experiencing adverse events of limited severity such as lethargy, skin flush, and drowsiness. Serious adverse events such as coma and respiratory distress are improbable, Greenstone said in a Recall Notice.

If a patient takes a sub potent dose of these medications, the patient’s symptoms may not be controlled. To date, there have been no reports of adverse events.

Affected diphenoxylate hydrochloride and atropine tablets are packaged in 100-count and 1,000-count bottles with the NDC 59762-1061-1 and 59762-1061-2, respectively. A list of lot numbers can be found on the company’s press release. Affected products were distributed nationwide to wholesalers and retails from November 2016 through June 2017.

Any adverse events related to this recall should be reported to the Food and Drug Administration (FDA) MedWatch Adverse Event Reporting Program at www.FDA.gov/MedWatch/Report.htm.

Source: FDA Recall Notice